Feeds:
Posts
Comments

Posts Tagged ‘Tylenol’

 

www.wpclipart.com

If you have ever considered giving Tylenol or its generic equivalent (acetaminophen) to a sick or injured pet, take our advice:  Don’t do it.

Dogs and cats are not little people in fur coats.  Their physiology is significantly different from ours, such that our medicine cabinet staples can be poisonous to them.

Tylenol (also known as acetaminophen) is deadly to dogs and catsEven one tablet is too much for a cat.  Acetaminophen causes severe liver damage, as well as damage to oxygen-carrying red blood cells.

Signs of Tylenol poisoning include:

  • vomiting
  • breathing difficulty
  • lethargy
  • weakness
  • drooling
  • brown-colored gums

The second stage of poisoning includes:

  • swelling of the face, lips and legs
  • loss of coordination
  • convulsions 
  • coma  

If a pet survives stage 2, it will go into stage 3 and exhibit jaundice due to liver failure; belly pain and an altered mental state.

Tylenol poisoning must always be treated as an emergency. 
Take your pet directly to the 24-hour emergency hospital (Blue Pearl Veterinary Emergency Hospital at 364 South Independence Blvd. in Virginia Beach.)  Pets that recover may need to be on medications and specialized diets to compensate for reduced liver function, for life.

In short, there is no acceptable case in which to give Tylenol or acetaminophen to your pet!

Resources: 

http://petplace.com/dogs/acetaminophen-toxicity-in-dogs/page1.aspx

http://petplace.com/cats/acetaminophen-toxicity-in-cats/page1.aspx

Helpful Phone Numbers

Blue Pearl Veterinary Emergency Hospital…….…………757-499-5463

Pet Poison Helpline ($39 fee)…………………1-800-213-6680

P1060064

ASPCA Animal Poison Control Center ($65 fee)…………1-888-426-4435

P1060065

 

*****************************************************************************************
This post originally appeared on January 4, 2011.

Read Full Post »

Q:  What happens when you combine your pet’s thyroid pills with your blood pressure medication?

A:  You don’t want to find out.

And you don’t have to. For safety’s sake, always use a separate pill splitter for your pet’s medication. If you share, some pill dust may remain behind on the splitter, inadvertently exposing you to your pet’s drugs or exposing your pet to your medication.

Though the risk of cross-contamination may be small, it’s not a risk worth taking.

We recommend our combo pill splitter/crusher to better enable you to conceal medication in your pet’s food. As a bonus, it is unlikely to look like the device you use for your own meds, so there’s no confusing the two.

The brand we carry has a splitter

a crusher 

and compartments for holding small quantities of pills.

Take it apart for easy cleaning 

then snap it back together for easy storage. 

Pick one up on your next visit to our clinic!

***************************************************************
Pet poisoning from human drug ingestion is a common occurrence. 
Keep these numbers on hand in the event of a poisoning emergency:

Pet Poison Helpline……………………………………1-800-213-6680

ASPCA Animal Poison Control Center……….1-888-426-4435

BluePearl Veterinary Emergency Hospital….757-499-5463

****************************************************************
Quick links to past articles on pets and medication.

Tylenol toxicity

Top Toxic Human Medications

 

 

Read Full Post »

    

     If you’ve ever considered giving Tylenol or its generic equivalent to a sick or injured pet, take our advice:  Don’t do it.

     Dogs and cats are not little people in fur coats.  Their physiology is significantly different from ours, such that our medicine cabinet staples can be poisonous to them.

     Tylenol (also known as acetaminophen) is deadly to dogs and cats.  Even one tablet is too much for a cat.  Acetaminophen causes severe liver damage, as well as damage to oxygen-carrying red blood cells.

     Signs of Tylenol poisoning include vomiting, breathing difficulty, lethargy, weakness, drooling, and brown-colored gums.  The second stage of poisoning includes swelling of the face, lips and legs; loss of coordination; convulsions and coma.  If a pet survives stage 2, it will go into stage 3 and exhibit jaundice due to liver failure; belly pain and an altered mental state.

     Tylenol poisoning must always be treated as an emergency:  take your pet directly to the 24-hour emergency hospital, such as the Tidewater Animal Emergency and Referral Center (364 South Independence Blvd. in Virginia Beach.)  Pets which recover may need to be on medications and specialized diets to compensate for reduced liver function, for life.

     In short, there is no acceptable case in which to give Tylenol or acetaminophen!

Resource:  http://petplace.com/dogs/acetaminophen-toxicity-in-dogs/page1.aspx

                   http://petplace.com/cats/acetaminophen-toxicity-in-cats/page1.aspx

Helpful Phone Numbers

Tidewater Animal Emergency & Referral Center…………757-499-5463

Pet Poison Helpline ($35 per incident fee)…………………1-800-213-6680  www.petpoisonhelpline.com

ASPCA Animal Poison Control Center ($65 fee)…………1-888-426-4435  www.aspca.org/apcc

Read Full Post »